Illinois, 2006Flash Flood in Illinois, August 9, 2006
August 9, 2006 · NWS ILX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 9, 2:35 AM CST, 2 hours earlier.
Area forecast discussion, Aug 9, 2:35 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
335 AM CDT WED AUG 9 2006
.DISCUSSION...
SFC ANALYSIS SHOWING HIGH PRESSURE RIDGE OVER THE ERN GREAT LAKE
REGION...STATIONARY FRONT STRETCHING FROM THE HIGH PLAINS THROUGH MO
BOOTHEEL AND INTO THE SERN CONUS. CONVECTION FIRING SOUTH OF FA
THIS MORNING...WITH ONLY SCATTERED SHOWER ACTIVITY ACROSS ILX CWA.
DISCUSSIONS BEGINNING TO SOUND A BIT LIKE A BROKEN RECORD...AND
UNFORTUNATELY THIS ONE IS NO DIFFERENT. MODELS ARE STILL CHAOTIC IN
THEIR SOLNS...PRECIP ON ALTERNATING DAYS...SHIFTING TO A MORE NWRLY
FLOW PATTERN...AND NOT AGREEING AT ALL ABOUT ADVECTION OF VORTICITY
OVER ANY AREA SPECIFICALLY...OR AT ANY TIME. WAVES MOVING
INDEPENDENT OF PREVIOUS RUNS IN MOST CASES... AND FORECAST BECOMES A
MATTER OF TRYING TO STOP THE INSANITY WITH THE BEST SUMMATION
POSSIBLE GIVEN THE CIRCUMSTANCES. AS A RESULT...FORECAST ADMITTEDLY
LACKING DETAIL...AND NOT A LOT OF CHANGES FROM PREVIOUS PACKAGE.
SHORT TERM...TODAY THROUGH FRIDAY...
RATHER LOOSE FRONT LOCATION DIFFICULT TO PIN DOWN...ESPECIALLY AS
ONGOING PRECIP HAS MADE MATTERS WORSE...AND TREND SHOULD CONTINUE.
WEAK SHORTWAVES HAVE BEEN HANDLED MISERABLY BY MOST OPERATIONAL
MODELS...AS NONE OF THEM...SHORT TERM OR OTHERWISE HAVE INITIALIZED
WELL WITH CURRENT ACTIVITY. WITH PROFILER DATA AND SATELLITE
IMAGERY SHOWING ANOTHER WAVE HEADED THIS WAY...AND CURRENTLY TAKING
A SLIGHT DIVE TO THE SE OUT OF IA IN THE LAST SATELLITE SCAN...AM
LEAVING THE 40 POP AND SCATTERED WORDING PAINTED ACROSS THE FA FOR
TODAY. WITH ACTIVITY HEADED OUR WAY...HAVE DROPPED TEMPS A BIT
UNDER CLOUD COVER...THOUGH NOT BY MUCH BECAUSE OF THE PROGRESSIVE
NATURE OF THE CURRENT MINI COMPLEX OF THUNDERSTORMS.
TONIGHT...WEDNESDAY...AND THURSDAY BECOME A MATTER OF SHORTWAVE
ARRIVAL TIME. AND WITH ALL MODELS POINTING TO DIFFERENT ARRIVAL
TIMES AND STRENGTHS...WITH CONVECTIVE FEEDBACK AND SLOPPY
INITIALIZATION...CHANCE POPS ARE MORE OR LESS BROADBRUSHED UNTIL
FRIDAY AS DRIER AIR MAY BEGIN TO PUSH INTO THE REGION WITH A
BUILDING HIGH IN SERN CANADA.
LONG TERM...SATURDAY THROUGH TUESDAY...
EXTENDED LOOKING A LITTLE DRIER AT THIS TIME...AND NOT NEARLY SO
MESSY IN THE MODELS. SATURDAY AND SUNDAY DIFFER SOMEWHAT IN THE
LONG TERM MODELS IN THE SENSE OF STRENGTH OF FLOW ALOFT OR WHETHER
FA IS MORE ADRIFT IN A WEAK HEIGHT GRADIENT WHICH WILL MOST LIKELY
BE AFFECTING THE ENTIRE SERN CONUS. BUT MONDAY AND TUESDAY WILL SEE
A TROF DIGGING INTO THE NE...CREATING FASTER FLOW ALOFT...AND
INVITING SHORTWAVES BACK TO THE REGION. AS RESULT...HAVE LEFT
CHANCE AND SLIGHT CHANCE POPS IN FORECAST STARTING SUN NIGHT MON
NIGHT.
&&
ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
HJS
Hazardous weather outlook, Aug 8, 10:48 AM CST, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1148 AM CDT TUE AUG 8 2006
ILZ027>031-036>038-040>057-061>063-066>068-071>073-091100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1148 AM CDT TUE AUG 8 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP LATE TONIGHT AS AN UPPER
LEVEL DISTURBANCE CURRENTLY OVER THE NORTHERN PLAINS DROPS TOWARD
THE MIDWEST. THIS DISTURBANCE WILL INTERACT WITH A NEARLY
STATIONARY FRONTAL BOUNDARY EXTENDING FROM NORTHERN MISSOURI
SOUTHEASTWARD INTO SOUTHERN INDIANA TO TRIGGER SCATTERED
THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST ILLINOIS LATE TONIGHT
INTO WEDNESDAY. ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME
SEVERE...HOWEVER HEAVY DOWNPOURS AND FREQUENT LIGHTNING WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE WEDNESDAY THROUGH
FRIDAY AS A SERIES OF WEATHER DISTURBANCES AFFECT CENTRAL
ILLINOIS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
BARNES
Flash Flood, Clay
- When
- August 9, 4:35 AM CST to 8:00 AM CST
- Where
- Clay County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.754, -88.490 (the zone’s center; the record gives no point)
Widespread flooding and flash flooding occurred across much of Clay County where rainfall amounts in excess of 7 inches were reported. The worst flooding was reported in Louisville and Flora where numerous roads, businesses and homes were flooded. Many roads had to be closed due to high water and several cars on these road stalled.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, August 9 to 10, 20061 death · 25 events
- Heat in Arkansas, August 9 to 10, 20061 death · 7 events
- Hail and Damaging Winds in North Dakota, August 9, 2006$9.1 million · 1.75 in hail · 19 events
- Damaging Wind in Mississippi, August 9, 2006$400,000 · 60 kt wind · 1 event
- Lightning Strike in Mississippi, August 9, 2006$300,000 · 1 event
- Lightning Strike in North Dakota, August 9, 2006$250,000 · 1 event
- Lightning Strike in Mississippi, August 9, 2006$200,000 · 1 event
- Lightning Strike in Florida, August 9, 20066 injured · 1 event
- Lightning Strike in Louisiana, August 9, 2006$70,000 · 1 event
- Damaging Winds in Nebraska, August 9 to 10, 2006$55,000 · 56 kt wind · 6 events
- Damaging Wind in Florida, August 9, 2006$50,000 · 70 kt wind · 1 event
- Lightning Strike in Alabama, August 9, 2006$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530233.